Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 18, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at May 14, 2008, 9:48 PM CDT for Jim Hogg County, Starr County, Zapata County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2008, 9:48 PM CDT (02:48 UTC)
- Expired
- May 14, 2008, 10:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
Counties Jim Hogg County, TX, Starr County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 162 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3806 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBRO 150248 SVRBRO TXC247-427-505-150315- /O.NEW.KBRO.SV.W.0018.080515T0248Z-080515T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 948 PM CDT WED MAY 14 2008 THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JIM HOGG COUNTY IN DEEP SOUTH TEXAS. CENTRAL STARR COUNTY IN DEEP SOUTH TEXAS. SOUTHEASTERN ZAPATA COUNTY IN DEEP SOUTH TEXAS. * UNTIL 1015 PM CDT * AT 948 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING 60 MPH WINDS...10 MILES NORTHWEST OF VIBORAS...MOVING EAST AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CUEVITAS. VIBORAS. AGUA NUEVA. EL SAUZ. LA GLORIA. PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432. && LAT...LON 2692 9844 2628 9865 2672 9915 2703 9900 TIME...MOT...LOC 0248Z 272DEG 23KT 2683 9889 $$ TOMASELLI
1 follow-up statement
000 WWUS54 KBRO 150301 SVSBRO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 1000 PM CDT WED MAY 14 2008 TXC247-427-505-150315- /O.CON.KBRO.SV.W.0018.000000T0000Z-080515T0315Z/ JIM HOGG-ZAPATA-STARR- 1000 PM CDT WED MAY 14 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL STARR...SOUTHEASTERN ZAPATA AND SOUTHERN JIM HOGG COUNTIES... THE SEVERE THUNDERSTORM WILL BE NEAR... CUEVITAS. AGUA NUEVA. VIBORAS. EL SAUZ. LA GLORIA. THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING... PENNY SIZE HAIL. 60 MPH WIND GUSTS. PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432. && LAT...LON 2692 9844 2628 9865 2672 9915 2703 9900 TIME...MOT...LOC 0300Z 272DEG 23KT 2683 9880 $$ TOMASELLI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:30 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 14, 7:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 730 PM CDT WED MAY 14 2008 .DISCUSSION...PULSING CONVECTION OVER NORTHEAST MEXICO THREATENING WESTERN SECTIONS OF DEEP SOUTH TEXAS THIS EVENING. THE STORMS ARE EDGING CLOSER AND MAY EVENTUALLY MAKE IT INTO DEEP SOUTH TEXAS LATER THIS EVENING. MAY UPDATE POPS IN THE WESTERN COUNTIES SHOULD THE POTENTIAL COVERAGE INCREASE. OTHERWISE...ONGOING FORECAST APPEARS ON TRACK. LOCAL SOUNDING SHOWS A STRONG...10 PLUS DEG C...CAP FROM 2 TO 4 KFT...BUT MOIST ADIABATIC ABOVE THAT. CAPPING WINDS HAVE DISAPPEARED WHILE THE SOUNDING CONTINUES TO JUICE UP WITH 1.74 INCHES PWAT. CELLS HAVE THE POTENTIAL TO TAP INTO LOW LEVEL MOISTURE AND MID LEVEL INSTABILITY TO PRODUCE STRONG STORMS WITH DAMAGING WIND AND SMALL TO MODERATE SIZE HAIL CAPABILITY. && .PREV DISCUSSION...ISSUED AT 130 PM CDT WED MAY 14 2008...CHANCES FOR SHOWERS WILL INCREASE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS TEXAS. RAIN CHANCES INCREASE OVER THE RIO GRANDE VALLEY THURSDAY NIGHT INTO FRIDAY AS A WEAK COLD FRONT MOVES THROUGH THE CWA. THE WINDS WILL CONTINUE LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH THURSDAY...THEN SHIFT TO NORTH ONCE THE FRONT PASSES. TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THURSDAY. HOWEVER NEAR NORMAL TO SLIGHTLY LOWER THAN NORMAL TEMPERATURES WILL PREVAIL OVER THE RIO GRANDE VALLEY IN THE WAKE OF THE FRONT FRIDAY AND SATURDAY. THE WINDS WILL SHIFT TO SOUTHEAST BY SUNDAY AFTERNOON AND TEMPERATURES WILL INCREASE TO ABOVE NORMAL...REMAINING ABOVE NORMAL THROUGH THE END OF THE FORECAST PERIOD. && .MARINE...BUOY 42020 REPORTED EAST-SOUTHEAST WINDS AROUND 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY OVER 7 FEET WITH A 7 SECOND PERIOD AT 19 CDT/24 UTC. A SMALL CRAFT ADVISORY CONTINUES FOR THE GULF OF MEXICO WATERS EAST OF PADRE ISLAND DUE TO ROUGH SWELLS...AND WILL REMAIN IN EFFECT THROUGH THE OVERNIGHT HOURS. MODERATE WINDS AND SEAS WILL THEN PREVAIL THURSDAY THROUGH THURSDAY NIGHT AHEAD OF A COLD FRONT...WHICH WILL SWEEP THROUGH THE LOWER TEXAS COAST EARLY FRIDAY MORNING. A SMALL CRAFT ADVISORY MAY BE NEEDED OFFSHORE DEEP SOUTH TEXAS FRIDAY AS WINDS AND SEAS INCREASE IN THE WAKE OF THE COLD FRONT. DECREASING WINDS AND SUBSIDING SEAS ARE ANTICIPATED FOR THE WEEKEND AS HIGH PRESSURE PREVAILS OVER MOST OF TEXAS. && .AVIATION...MVFR CONDITIONS WILL DEVELOP TONIGHT WITH DIMINISHING WINDS AND THICKENING AND LOWERING CEILINGS. INCREASING WINDS WILL CAUSE CEILINGS TO RISE AFTER SUNRISE THURSDAY WITH VFR CONDITIONS EXPECTED. && .BRO WATCHES/WARNINGS/ADVISORIES... SCA GMZ150-155-170-175 UNTIL 7 AM CDT THU. && 54/66/69 THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE
Hazardous weather outlook, May 14, 6:45 PM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 645 PM CDT WED MAY 14 2008 GMZ130-132-135-150-155-170-175-TXZ248>257-151100- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 645 PM CDT WED MAY 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS MAY AFFECT ZAPATA...STARR...AND JIM HOGG COUNTY THIS EVENING AND EARLY TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 7 AM CDT THURSDAY FROM 0 TO 60 NAUTICAL MILES OFFSHORE. AND...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE SMALL CRAFT ADVISORY FROM 0 TO 60 NAUTICAL MILES OFFSHORE WILL REMAIN IN EFFECT UNTIL 7 AM CDT THURSDAY. A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE LOWER TEXAS COAST FRIDAY DUE TO INCREASING WINDS AND BUILDING SEAS IN THE WAKE OF A COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS IS POSSIBLE THURSDAY THROUGH SATURDAY AT THE LOCAL BEACHES. SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY WILL CREATE HAZARDOUS DRIVING CONDITIONS FOR AREA MOTORISTS DUE TO PONDING OF WATER ON LOCAL ROADS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS IN ZAPATA...STARR...AND JIM HOGG COUNTY SHOULD REPORT ANY LARGE HAIL AND DAMAGING WINDS TO THE NATIONAL WEATHER SERVICE OFFICE IN BROWNSVILLE THIS EVENING AND EARLY TONIGHT. TOMASELLI
In the hours before
Local storm report, May 14, 8:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
859 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 2 SW ZAPATA 26.87N 99.29W
05/14/2008 ZAPATA TX LAW ENFORCEMENT
ROOF BLOWN OFF OF MOBILE HOME 2 MILES SOUTHWEST OF ZAPATA
ON FM 469. REPORTED BY OIL COMPANY TO SHERIFF OFFICE.
TIME OF REPORT IS ESTIMATED.
&&
HARTLocal storm report, May 14, 9:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
920 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL 14 SE SAN YGNACIO 26.89N 99.29W
05/14/2008 E0.50 INCH ZAPATA TX LAW ENFORCEMENT
DEPUTY REPORT TO SHERIFF OFFICE. TIME IS ESTIMATED.
&&
HARTLocal storm report, May 14, 9:38 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
938 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 6 S ZAPATA 26.81N 99.26W
05/14/2008 E1.75 INCH ZAPATA TX PUBLIC
REPORTED 6 MILES SOUTH OF ZAPATA ON US 83.
&&
HARTLocal storm report, May 14, 9:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
940 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND DMG ZAPATA 26.89N 99.26W
05/14/2008 ZAPATA TX PUBLIC
ROOF BLOWN OFF OF A TWO STORY HOUSE AT FALCON LAKE WEST
SUBDIVISION.
&&
HARTLocal storm report, May 14, 9:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
945 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG ZAPATA 26.89N 99.26W
05/14/2008 ZAPATA TX EMERGENCY MNGR
POWERLINES AND SEVERAL TREES REPORTED DOWN IN ZAPATA BY
EMERGENCY MANAGER. APPROX 200 TO 300 PEOPLE WITHOUT POWER
AS OF 9PM.
&&
HARTLocal storm report, May 14, 9:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
947 PM CDT WED MAY 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL ZAPATA 26.89N 99.26W
05/14/2008 E1.00 INCH ZAPATA TX PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL FELL FOR APPROX 20
MINUTES 3 MILES WEST OF CHIHUAHUA IN ZAPATA COUNTY.
&&
HARTThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 37 min |
| May 14, 8:43 PM CDT | Flash Flood Warning | BRO | Zapata | 92 min |
| May 14, 8:45 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 30 min |
| May 14, 9:19 PM CDT | Severe Thunderstorm Warning | BRO | Jim Hogg, Starr, Zapata | 26 min |
| May 14, 10:27 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo, Jim Hogg, Starr | 33 min |
| May 14, 10:36 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo | 24 min |
| May 14, 10:52 PM CDT | Severe Thunderstorm Warning | BRO | Brooks | 23 min |
| May 14, 11:15 PM CDT | Severe Thunderstorm Warning | BRO | Kenedy | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.